Nowadays it seems like pretty much everything can kill you. Don’t smoke, don’t eat fast food, don’t drink alcohol or you’ll die an early, agonizing death.

Personally, I intend on going down like my idol — George Burns — drinking whiskey and smoking cigars when I’m 100 and laughing at the poor people who still died young while never actually enjoying life. But with all the things I get to report on, my concerns for my health and well-being tend not to revolve around the more accepted cancer-causing vices.

In the Vietnam era, our veterans developed some major health issues because of the use of Agent Orange. My wife’s uncle died from the long-term health effects caused by Agent Orange, and all the Vietnam veterans I know who were exposed have serious health issues because of it.

For some of us slightly younger guys, the next big concern was the forced application of anthrax shots. Quite a few veterans developed symptoms of what was labeled Gulf War Syndrome, a medical condition causing fatigue, chronic headaches and skin and respiratory disorders. Some of the long-term side effects of the anthrax shot series are very similar.

The latest concern is mefloquine — an anti-malaria pill quite possibly any veteran who served in Iraq, Afghanistan, Africa or other malaria-prone areas may have been given at one point in their deployment history.

The cause of concern for this is the side effects are eerily similar to post traumatic stress disorder — anxiety, depression, abnormal dreams and insomnia. You may have never seen any combat and get diagnosed with PTSD, never knowing it may have been the anti-malaria drugs you were given causing your problems. I can think of a few soldiers I know of who were derided for getting a PTSD diagnosis without ever seeing combat.

You may want to review your medical records — it might be what Dr. Remington Nevin, a former U.S. Army major and epidemiologist and preventative medicine officer who works for the mental health department of Johns Hopkins University, calls mefloquine toxicity. Apparently, up to 10 percent of those who took the drug could experience side effects. So your soldier may not have PTSD, and the treatment and therapy for post traumatic stress are not going to work.

So far, it seems the Army is not going to be very forthcoming about the numbers of troops who could possibly be affected. Tracking how many service members were given the drug was apparently not high on the government’s list of priorities.

A few of my friends have already found in their medical records they were given the drug. I really do need to take a look at my own, just in case.

And the next time a young soldier is showing PTSD-like symptoms after that “cake” deployment, maybe you shouldn’t scoff. It could be something just as serious.

David A. Bryant is an Army retiree and the military editor for the Killeen Daily Herald. You can reach him at dbryant@kdhnews.com or at 254-501-7554.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.